Article Text

PDF
A case of loin pain after cardiac catheterisation
  1. Debjit Chatterjee,
  2. Ambreen Sadiq,
  3. Raj Garikipati
  1. Department of Cardiology, Queens Hospital, Burton on Trent, UK
  1. Correspondence to Dr Debjit Chatterjee, Department of Cardiology, Queens Hospital, Burton on Trent, DE13 0RB, UK; debjit.chatterjee{at}hotmail.com

Abstract

Clinical introduction A 57-year-old woman with known moderate-to-severe mitral stenosis and atrial fibrillation (AF) presented to the emergency department with acute onset right loin pain after having a coronary angiogram and left and right heart catheterisation through the right femoral route about 28 h ago. The cardiac catheterisation was done after she presented with one episode of troponin-negative chest pain and progressive shortness of breath. She had anterior wall myocardial infarction (MI) 25 years ago, which was thought to be due to coronary artery embolism. Her mitral stenosis was diagnosed at that stage.

Her warfarin was stopped for 5 days before cardiac catheterisation and international normalised ratio (INR) on the day of the procedure was 1.1. No bridging heparin/low molecular weight heparin (LMWH) was used and warfarin was restarted on the evening of the procedure at the usual dose. Clinical examination revealed some guarding in the right iliac fossa and some tenderness in the right loin. She was not feverish and there was no dysuria or frequency. There was no lump at the puncture site.

On presentation to the emergency department, a contrast-enhanced CT scan of the abdomen was performed (figures 1 and 2).

Question Which of the following is the aetiology of the pain?

  1. Abdominal aortic dissection

  2. Renal artery embolism

  3. Retroperitoneal haematoma

  4. Ureteric stone

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.